Users of the popular Ortho Evra birth control patch are being exposed to more hormones, and at higher risk of blood clots and other serious side effects than previously disclosed, the United States Food and Drug Administration has warned.
According to a report by the Associated Press, regulators and patch-maker Ortho McNeil, a Johnson and Johnson subsidiary, had so far maintained that the patch would have similar risks as the pill. But the warning said the women using the patch would be exposed to about 60 percent more estrogen than those using typical birth control pills. When women take the pill, the medication is absorbed into the bloodstream through the digestive tract. In the process, about half of the estrogen dose is lost.
Although most pills and the patch are loaded with the same amount of estrogen, hormones from patches go directly into the bloodstream while pills are swallowed and digested first. The result is that women using the patch have much higher levels of estrogen in their bodies.
Four months ago, the AP had reported that patch users die and suffer blood clots at a rate three times higher than women taking the pill. Citing federal death and injury reports, the news agency also found that about a dozen women, most in their late teens and early 20s, died in 2004 from blood clots believed to be related to the birth-control patch, and dozens more survived strokes and other clot-related problems.
More than 4 million women have used the patch since it went on sale in 2002. Several lawsuits have been filed by families of women who died or suffered blood clots while using the patch, and lawyers said more are planned.
Documents released to attorneys show that Ortho McNeil has been analyzing the FDA's death and injury reports, creating its own charts that document a higher rate of blood clots and deaths in association with the patch than with the pill.
Hormone levels in women on the pill are highest one or two hours after taking it. Twelve hours later, estrogen levels are quite low, meaning the body is not exposed to high levels of estrogen 24 hours a day, said Dr. Leslie Miller, an associate professor of obstetrics and gynecology at the University of Washington.
But the patch causes higher estrogen levels since delivery of medication continues all day. Those elevated levels may be high enough to increase some women's risk of blood clots, Miller said.
"If the patch is delivering too much estrogen, then it may need to be redesigned," Miller said.
Even before the warning, some advocacy groups and medical providers were raising questions about the patch.
In September, Public Citizen's Health Research Group, a consumer advocacy organization, added Ortho Evra to its ongoing list of dangerous medicines, warning that there is "no medical reason for women to use the more dangerous Ortho Evra rather than one of the older, better understood, and equally effective oral contraceptives."
And last month, Dr. Miguel Cano, an obstetrician and gynecologist in Reedley, Calif., sent a note to several thousand women patients recommending that they stop using the patch and that they come in for appointments to get a new form of birth control.